Background: The US Food and Drug Administration (FDA) has new regulatory authorities intended to enhance drug safety monitoring in the postmarketing period. This has resulted in an increase in communication from the FDA in recent years about the safety profile of certain drugs. It is important to stay abreast of the current literature on drug risks to effectively communicate these risks to patients, other health care providers, and the general public.
Objective: To summarize 4 new FDA drug safety communications by describing the evidence supporting the risks and the clinical implications for older adults.
Methods: The FDA Web site was reviewed for new drug safety communications from May 2011 to April 2012 that would be relevant to older adults. Approved labeling for each drug or class was obtained from the manufacturer, and PubMed was searched for primary literature that supported the drug safety concern.
Results: FDA drug safety communications for 4 drugs were chosen because of the potential clinical importance in older adults. A warning for citalopram was made because of potential problems with QT prolongation in patients taking less than 40 mg per day. The evidence suggests minor changes in QT interval. Given the flat dose-response curve in treating depression with citalopram, the new 20-mg/d maximum dose in older adults is sensible. Another warning was made for proton pump inhibitors (PPIs) and an increased risk of Clostridium difficile infection. A dose-response relationship was found for this drug risk. With C. difficile infections on the rise in older adults, along with other safety risks of PPI therapy, PPIs should only be used in older adults indicated for therapy for the shortest duration possible. In addition, a warning about dabigatran was made. There is strong evidence from a large clinical trial, as well as case reports, of increased bleeding risk in older adults taking dabigatran, especially in older adults with decreased renal function. This medication should be used with caution in older adults. Finally, several warnings were made about statins. Routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing serious liver injury from statin use; thus, liver enzymes are no longer recommended to be routinely monitored. Statin-induced cognitive changes are rare, and insufficient evidence is currently available to establish causality. Statins appear to moderately increase the risk of developing diabetes (versus placebo), and regular screening for diabetes should be considered, especially for patients taking high-dose statins and patients with multiple risk factors for diabetes.
Conclusion: FDA drug safety communications incorporate complex methodologies that investigate the risks (and relative benefits) of medication therapy. Clinicians caring for older adults need to be aware of the most current evidence behind these drug risks to effectively communicate with and care for their patients.
Copyright © 2012 Elsevier HS Journals, Inc. All rights reserved.